Persistent methaemoglobinaemia due to unsupervised use of topical dapsone–adapalene

View at publisher
Authors: Shrirang Joshi, Prajwal Rao, Prasad Achari, Prakash Ranjan Mishra
Cited by: 1
References: 7

Abstract

A woman in her 40s with cognitive impairment presented with acute-onset central cyanosis unresponsive to supplemental oxygen therapy. She was diagnosed with methaemoglobinaemia based on a marked saturation gap and elevated methaemoglobin levels on co-oximetry. Despite multiple doses of methylene blue, methaemoglobin levels repeatedly rebounded. Extensive investigations failed to identify either an endogenous or ingested oxidant source until nursing staff observed the patient applying a topical dapsone-adapalene cream brought from home. Discontinuation of the cream resulted in complete and sustained clinical resolution. This case highlights persistent methaemoglobinaemia due to ongoing topical oxidant exposure and underscores the importance of considering inadequate decontamination in refractory cases.

Fields of Study & Subjects

Methemoglobinemia and Tumor Lysis Syndrome Poisoning and overdose treatments Chemotherapy-related skin toxicity

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e271194–e271194
Publication date
1 February 2026
Language
EN